Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Lake Charles, LA

June 15, 2012Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 15, 2012, 4:05 PM CDT for Beauregard Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2012, 4:05 PM CDT (21:05 UTC)
Expired
Jun 15, 2012, 4:45 PM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Beauregard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS54 KLCH 152105
SVRLCH
LAC011-152145-
/O.NEW.KLCH.SV.W.0062.120615T2105Z-120615T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 PM CDT FRI JUN 15 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...SINGER...MERRYVILLE...

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...FROM MERRYVILLE TO
  8 MILES SOUTH OF SINGER...MOVING SOUTHWEST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRYVILLE BY 415 PM CDT...
  ORETTA AND BIVENS BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3086 9346 3052 9324 3049 9355 3066 9367
      3068 9363 3073 9361 3074 9362 3076 9361
      3077 9359 3080 9358 3081 9356 3084 9356
      3087 9351
TIME...MOT...LOC 2105Z 051DEG 4KT 3075 9351 3054 9337

$$

24
1 follow-up statement
355 
WWUS54 KLCH 152139
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 PM CDT FRI JUN 15 2012

LAC011-152145-
/O.CON.KLCH.SV.W.0062.000000T0000Z-120615T2145Z/
BEAUREGARD LA-
439 PM CDT FRI JUN 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN BEAUREGARD PARISH...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MERRYVILLE TO ORETTA..MOVING
SOUTHWEST AT 5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ORETTA AND 6 MILES NORTHEAST OF BIVENS BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3086 9346 3052 9324 3049 9355 3066 9367
      3068 9363 3073 9361 3074 9362 3076 9361
      3077 9359 3080 9358 3081 9356 3084 9356
      3087 9351
TIME...MOT...LOC 2139Z 051DEG 4KT 3073 9354 3052 9340

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:38 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 12:38 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1238 PM CDT FRI JUN 15 2012

.DISCUSSION...
18Z TAF PACKAGE.

&&

.AVIATION...
ISOLD DIURNALLY DRIVEN CONVECTION HAS DEVELOPED ACROSS THE
AREA...WITH INDIVIDUAL CELLS EXHIBITING LITTLE OVERALL MOVEMENT.
INHERITED TAFS ALREADY HAD VCTS...AND THIS WILL BE RETAINED GIVEN
THE NEAR IMPOSSIBLE TASK OF DETERMINING WHEN AND WHERE THESE CELLS
WILL FORM...ESPECIALLY AS OUTFLOW BOUNDARIES BECOME A LARGER PART
OF THE EQUATION. WILL MONITOR RADAR TRENDS AND AMD AS NEEDED...BUT
GENERALLY SPEAKING VFR IS EXPECTED TO PREVAIL TODAY AND TONIGHT.

13

&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT FRI JUN 15 2012/

UPDATE...A FEW SHOWERS HAVE DEVELOPED OVER ACADIANA WHERE
CONVECTIVE TEMPS ARE RUNNING A FEW DEGREES BELOW AREAS FURTHER
WEST...AND IN ZONE OF LOW LEVEL CONVERGENCE PER LAPS. WILL SEE
DEVELOPMENT OVER THE REMAINDER OF THE REGION OVER THE NEXT FEW
HOURS YIELDING SCATTERED CONVECTION FOR THIS AFTERNOON. PULSE
SEVERE POSSIBLE. ZONES LOOK GOOD AND SEE NO NEED FOR AN UPDATE AT
THIS TIME.

MARCOTTE

PREV DISCUSSION... /ISSUED 627 AM CDT FRI JUN 15 2012/

AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY, HOWEVER
TIMING AT ANY TERMINAL FOR A TEMPO GROUP IS PROBLEMATIC AT BEST.
LEFT VCSH OR VCTS IN FOR THE DAY. IFR VIS WILL BE POSSIBLE
IN ANY SHOWER OR STORM WITH RA, HOWEVER CEILINGS WILL LIKELY
REMAIN MVFR TO VFR. STORMS WILL DISSIPATE INTO THE EVENING.

PREV DISCUSSION... /ISSUED 425 AM CDT FRI JUN 15 2012/

DISCUSSION...HIGH PRESSURE IS GRADUALLY BECOMING ESTABLISHED
OVER THE SOUTHEAST STATES THIS MORNING, HOWEVER A MOIST AND FAIRLY
UNSTABLE AIR MASS REMAINS OVER THE CWA. THE LIGHT SOUTH FLOW HAS
LEAD TO A FEW SHOWERS AND STORMS ALONG THE COASTAL CONVERGENCE
ZONE THIS MORNING... AND WITH DAYTIME HEATING SCATTERED STORMS ARE
EXPECTED BY LATE MORNING TO AFTERNOON. A WEAKENING SHORTWAVE ALSO
STILL LINGERS OVER LA THIS MORNING WHICH WILL CONTINUE TO PROVIDE
MODEST SUPPORT FOR STORMS. CONVECTION IS EXPECTED TO BE MORE
CONCENTRATED ACROSS EASTERN SECTIONS OF THE CWA DUE TO MORE
MOISTURE. DRIER MID LVLS ARE EXPECTED OVER TX AND PWATS WILL
GENERALLY RANGE FROM AROUND 1.8" ACROSS THE EAST TO AROUND 1.6"
ACROSS THE WEST SECTIONS OF THE CWA. THROUGH THE WEEKEND HIGH
PRESSURE AT THE SURFACE WILL GRADUALLY BUILD IN FROM THE NORTHEAST
WHICH WILL KEEP THE AREA IN A MOIST SOUTH TO SE FLOW. A MID LVL
RIDGE WILL GRADUALLY BUILD INTO TX AND THEN ACROSS THE REST OF THE
SOUTH THROUGH THE EARLY PARTS OF THE COMING WEEK. THIS WILL SLOWLY
SHOVE THE WEAK SHORT WAVE CURRENTLY OVER LA SOUTH INTO THE EXTREME
NW GULF OR PERHAPS JUST TO THE COAST OF LA BEFORE IT DEEPENS AND
RETRO GRADES INTO S TX. WITH THE SHORT WAVE/UPPER LOW IN VICINITY
OF THE CWA AND WITH CONTINUED MOISTURE BEING PUSHED ACROSS THE
AREA AROUND THE SUBTROPICAL RIDGE, ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND AND THE
EARLY PART OF NEXT WEEK. BY THE MIDDLE OF THE COMING WEEK WINDS
WILL GRADUALLY INCREASE AS THE PRESSURE GRADIENT SLOWLY TIGHTENS
BETWEEN THE RIDGE TO THE NORTH AND LOWERING PRESSURE WELL TO THE
SOUTH. THIS WILL BE MOST NOTED ALONG THE COAST AND OVER THE
COASTAL WATERS.

MARINE...THE PRESSURE GRADIENT WILL GRADUALLY TIGHTEN ACROSS THE
COASTAL WATERS THROUGH THE WEEK AND INTO THE MIDDLE OF THE COMING
WEEK. THIS WILL CAUSE WINDS TO SLOWLY INCREASE TO NEAR OR AROUND
15 KTS OVER THE WEEKEND AND POSSIBLY TO NEAR 20 KTS BY WEDNESDAY
OR THURSDAY. THIS IN TURN WILL GRADUALLY BUILD SEAS AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  89  71  89  72 /  30  40  20  20  10
KBPT  73  89  72  90  72 /  20  40  20  20  10
KAEX  69  91  69  91  69 /  20  30  20  20  10
KLFT  70  89  71  89  73 /  30  40  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 15, 4:42 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 AM CDT FRI JUN 15 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
161130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
442 AM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO
THIS EVENING AND A FEW ISOLATED STORMS MAY BECOME STRONG.
FREQUENT LIGHTNING, VERY HEAVY RAINFALL, GUSTY WINDS, AND SMALL
HAIL MAY ACCOMPANY THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO NEXT WEEK
WITH OCCASIONAL TO SOMETIMES FREQUENT LIGHTNING AND HEAVY RAINFALL
BEING THE BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-161130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
442 AM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
COASTAL WATERS. SOME STORMS MAY PRODUCE OCCASIONAL LIGHTNING AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS.
SOME STORMS MAY PRODUCE OCCASIONAL LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

In the hours before

Special weather statement, Jun 15, 2:25 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
225 PM CDT FRI JUN 15 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
152130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...LEESVILLE...NEW LLANO...ALEXANDRIA...
PINEVILLE...MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...
MANSURA...DE RIDDER...OAKDALE...KINDER...VILLE PLATTE...MAMOU...
OPELOUSAS...EUNICE...LAKE CHARLES...SULPHUR...JENNINGS...WELSH...
LAKE ARTHUR...CROWLEY...RAYNE...CHURCH POINT...LAFAYETTE...
BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...KAPLAN...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...
BAYOU VISTA...STEPHENSVILLE...HACKBERRY...HOLLY BEACH...CAMERON...
GRAND CHENIER...WOODVILLE...COLMESNEIL...LUMBERTON...SILSBEE...
BEAUMONT...PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...JASPER...
KIRBYVILLE...NEWTON...BUNA...DEWEYVILLE
225 PM CDT FRI JUN 15 2012

...TROPICAL FUNNEL CLOUDS POSSIBLE TODAY...

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS CONTINUES TO DOMINATE
THE REGION TODAY. THIS...COMBINED WITH A LIGHT WIND PROFILE...IS
PRODUCING FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF TROPICAL
FUNNEL CLOUDS.

TROPICAL FUNNEL CLOUDS ARE LONG...THIN COLUMNS OF CONDENSED WATER
VAPOR. THEY ARE USUALLY SHORT LIVED AND RARELY REACH THE GROUND.
OCCASIONALLY THESE FUNNEL CLOUDS WILL BRIEFLY TOUCH DOWN AS WEAK
TORNADOES...PRODUCING MINOR DAMAGE. SHOULD THIS OCCUR...A TORNADO
WARNING WILL BE ISSUED.

PLEASE REPORT SIGHTINGS OF TROPICAL FUNNEL CLOUDS TO LOCAL LAW
ENFORCEMENT AGENCIES. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

66
Special weather statement, Jun 15, 3:53 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 PM CDT FRI JUN 15 2012

LAZ030-041-152145-
BEAUREGARD LA-CALCASIEU LA-
353 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU PARISHES
UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES NORTHEAST OF ORETTA...MOVING
SOUTHWEST AT 5 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  ORETTA...DE QUINCY AND FIELDS BY 445 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3035 9338 3057 9366 3085 9353 3054 9320

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:18 PM CDTSpecial Marine WarningLCH57 min
Jun 15, 3:53 PM CDTSpecial Weather StatementLCHBeauregard52 min
Jun 15, 4:31 PM CDTSpecial Weather StatementLCHCalcasieu44 min
Jun 15, 6:45 PM CDTSpecial Marine WarningLCH60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.